When a blood vessel is accidentally injected with filler material, the normal circulation might be disrupted, resulting in decreased tissue perfusion and tissue compromise in the surrounding region that was supplied by the blood vessel. This can lead to skin necrosis.
Hyaluronic acid based soft tissue fillers are used commonly. Generally, it is well tolerated outside the vessel wall; but it is highly inflammatory within blood vessels and call also lead to spasms of the surrounding vessels. This inflammation along with the spasms further restricts blood flow and can lead to dispersal of the filler material into the surrounding vasculature.
Many occurrences of vascular impairment occur immediately after injection. Thus, it is imperative for the practitioner to be aware of the warning indications. However, some publications have indicated that there may be a delay in the appearance of vascular occlusion symptoms.